Violent Behavior Among Antidepressant Side Effects

Despite the fact that antidepressants are supposed to make a person feel happier, younger people on these drugs appear to experience significant antidepressant medication side effects, most notably violent behavior. That was the conclusion of a 2015 study published in PLoS Medicine.

For the study, researchers extracted data from 850,000 people in Sweden’s national prescription drug and crime registers over a three-year period. They discovered that, among those prescribed antidepressants, most age groups did not show an increase in crime and violence. But for 15 to 24 year-olds, the findings were more grim: There was a very substantial increase – 43 percent – in their risk of committing violent crimes while on antidepressants.

The antidepressants in question are Selective Serotonin Re-uptake Inhibitors (SSRIs), a class of widely prescribed drugs, including fluoxetine (Prozac), paroxetine (Paxil), citalopram (Celexa), escitalopram (Lexapro), and fluvoxamine (Luvox). SSRIs work by blocking the absorption of the feel-good chemical serotonin at the nerve synapse, prolonging its effects in the brain and thus easing anxiety and depression.

Weigh Risks of Depression Medication Side Effects

This new study is a real red flag for parents of teenagers and young adults about the risks of antidepressants. If your son or daughter is taking antidepressants, I would closely watch their behavior and talk to them about their moods and how they’re feeling and review all the possible side effects of the medication they are taking.

Depression can be treated effectively by other means, including counseling, family support, a low-sugar, adequate-protein diet, nutrition, including supplementation with omega-3 fatty acids, and regular exercise, among other approaches.

Certainly, many teens and young adults may need medication for their symptoms, and your doctor can help guide you. However, I feel that antidepressants, in general, are overprescribed, and many physicians do not monitor their patients closely enough to detect and avert side effects.

If your child is struggling with depression, insist on a thorough psychiatric assessment and be suspicious of any doctor who readily prescribes antidepressants. My advice is to explore other treatments for mood disorders first, like those I listed above, before resorting to antidepressants. If your child is already on antidepressants, however, never stop the medication abruptly, or other worrisome symptoms may erupt.

Reference:

© 2015 HeartMD Institute. All rights reserved.

Leave a Reply

No Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Most Popular